How would you treat a dog who had ingested atomoxetine?
Let's look at the case of our hypothetical mischief-maker, Candy. The healthy, 3-year-old, 25 kg chocolate Lab has no pre-existing conditions, but an increasingly long history of getting into things – like garlic and xylitol – that she shouldn't.
Candy got into a backpack that her 9-year-old human left on the floor. She found a shiny plastic pill vial and while she was chewing on it, she ingested tablets of Strattera® (atomoxetine). Candy's owners found her chomping but didn't think much of it. Later, though, Candy was bouncing off of the walls.
At that point, let's assume that the owners bring Candy to your hospital.
You examine Candy. She is severely agitated, head bobbing, circling, and hyperactive. Her heart rate is 220 and her blood pressure is 210/115. As your skillful staff places an IV catheter in this moving target, you calculate her dosage and realize she ingested 10 mg/kg of Strattera – and realize that with such a high dose of this medication these types of serious signs would be expected.
What is your first step in treating Candy?
1. Give propranolol to help decrease the tachycardia
2. Give diazepam to help with the hyperactivity
3. Give acepromazine to decrease the hyperactivity
4. Induce emesis and give the pet a dose of activated charcoal
The best answer is 3: Acepromazine should be dosed at 0.05 mg/kg IV and titrated to effect. This should resolve the CNS excitation and may significantly decreases the cardiovascular signs as well.
Why is that the best option?
1. Giving propranolol in this case may decrease the heart rate, but will potentially worsen the hypertension and cause a hypertensive crisis.
2. Diazepam given for CNS stimulation will usually make the stimulatory signs worse (the exception to this is that diazepam CAN be given to treat a seizure without risking the worsening of clinical signs).
4. The pet is much too symptomatic for decontamination at this point. This medication is also very quickly absorbed, so it would not be likely to be of benefit, even if we did induce emesis and give activated charcoal.
With Strattera, the signs can last anywhere from 24-72 hours. We expect to see CNS and CV stimulation with this medication. Candy was started on IV fluids to provide cardiovascular support and also to help protect her kidneys, since we can see kidney damage if she develops myoglobinuria due to the high amount of activity.
Your staff minimized stimulation and kept Candy in a dark and quiet area of the hospital – and this helped with the CNS signs as well. The hospital monitored her for hyperthermia, due to all of the physical activity, but she didn't develop any.
Candy did require higher doses of acepromazine, and it took about 0.4 mg/kg of ace IV to control her hyperactivity and allow her to sit calmly in her kennel initially. This was still well below the maximum acepromazine dosage with amphetamine intoxication of 1 mg/kg IV.
Candy did develop tremors about four hours post ingestion, which resolved with methocarbamol given slow IV to effect. In this case, Candy required 120 mg/kg of methocarbamol to completely stop her tremors. You planned to give diazepam, phenobarbital, propofol, or gas anesthesia in the unlikely event that she develops seizures, but luckily she never developed any.
By 48 hours after presentation, Candy had not required any acepromazine to control her signs for eight hours, so she was discharged to her owner without any further treatment.